Alert archive / Illinois / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 117, NWS St. Louis, MO

June 26, 2013Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 26, 2013, 3:23 PM CDT for Marion County, Illinois. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2013, 3:23 PM CDT (20:23 UTC)
Expired
Jun 26, 2013, 4:15 PM CDT
In force
52 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marion County, IL

The radar

The Evansville,IN radar (KVWX), 103 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 3:37 PM CDTHAIL 1.75Salem, ILHAIL WAS MOSTLY HALF DOLLAR SIZED...WITH SOME AS LARGE AS GOLFBALL
Jun 26, 3:42 PM CDTFUNNEL CLOUD2 Se Odin, ILSPOTTER REPORTS STRONGLY ROTATING FUNNEL CLOUD. SPOTTER IS SOUTHEAST OF ODIN LOOKING TOWARDS 161 AND INTERSTATE 57.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WUUS53 KLSX 262023
SVRLSX
ILC121-262115-
/O.NEW.KLSX.SV.W.0117.130626T2023Z-130626T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
323 PM CDT WED JUN 26 2013

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MARION COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 415 PM CDT

* AT 322 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ODIN...AND
  MOVING EAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  SALEM...HELM...SELMAVILLE...TONTI...CARTTER...KELL...BRUBAKER AND
  IUKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3847 8870 3851 8914 3869 8914 3870 8869
      3848 8869
TIME...MOT...LOC 2023Z 273DEG 19KT 3860 8905

HAIL...1.00IN
WIND...60MPH

$$

CARNEY
3 follow-up statements
484 
WWUS53 KLSX 262038
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT WED JUN 26 2013

ILC121-262115-
/O.CON.KLSX.SV.W.0117.000000T0000Z-130626T2115Z/
MARION IL-
338 PM CDT WED JUN 26 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
MARION COUNTY UNTIL 415 PM CDT...

AT 335 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SALEM...AND
MOVING EAST AT 20 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...EXPECT HAIL DAMAGE TO ROOFS...SIDING...WINDOWS AND 
         VEHICLES. EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...HELM...CARTTER...KELL...BRUBAKER AND 
IUKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3847 8870 3851 8914 3869 8914 3870 8869
      3848 8869
TIME...MOT...LOC 2038Z 273DEG 19KT 3860 8895

HAIL...1.75IN
WIND...60MPH

$$

CARNEY
240 
WWUS53 KLSX 262105
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
405 PM CDT WED JUN 26 2013

ILC121-262115-
/O.CON.KLSX.SV.W.0117.000000T0000Z-130626T2115Z/
MARION IL-
405 PM CDT WED JUN 26 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
MARION COUNTY UNTIL 415 PM CDT...

AT 403 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
HELM...AND MOVING SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HELM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3850 8898 3863 8877 3848 8869 3848 8879
      3849 8897
TIME...MOT...LOC 2105Z 304DEG 23KT 3849 8885

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH

$$

CARNEY
254 
WWUS53 KLSX 262114
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
414 PM CDT WED JUN 26 2013

ILC121-262124-
/O.EXP.KLSX.SV.W.0117.000000T0000Z-130626T2115Z/
MARION IL-
414 PM CDT WED JUN 26 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY
WILL EXPIRE AT 415 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

LAT...LON 3850 8898 3863 8877 3848 8869 3848 8879
      3849 8897
TIME...MOT...LOC 2114Z 304DEG 23KT 3846 8879

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 1:17 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 26, 1:17 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
117 PM CDT WED JUN 26 2013

.UPDATE...
ISSUED AT 102 PM CDT WED JUN 26 2013

THE SHORT WAVE IS ALIGNED FROM NEAR MILWAUKEE TO THE MO BOOTHEEL.
THAT PUTS MOST OF THE CWA IN SUBSIDENCE WITH THE EXCEPTION OF
AREAS EAST AND SOUTH OF THE THE STL METRO. AN MCV FROM OVERNIGHT
CONVECTION CONTINUES TO SLIDE SE FROM ERN IL TO WRN IN. AN OUTFLOW
BNDRY EXTENDS WEST OF THIS COMPLEX FROM FAYETTE COUNTY NW INTO SE
IA. SHRA/TSTMS ARE BEGINNING TO DVLP ALONG THIS BNDRY AS OF 18Z.
THIS ACTIVITY SHOULD CONTINUE SE THRU THE AFTN AND SHOULD BE OUT
OF THE CWA BY 22Z OR 23Z. HAVE TRIED TO REFINE POPS TO REFLECT
GOING TRENDS. HIGH TEMPS STILL LOOK REASONABLE FOR MOST AREAS
EXCEPT ALONG THE BORDER WITH ILX WHERE MORNING CLOUDS AND PRECIP
HAVE KEPT TEMPS IN CHECK. CLOUDS SHOULD BEGIN TO THIN IN THESE
AREAS SO WILL GIVE THEM ANOTHER HOUR BEFORE MAKING THE DECISION TO
CUT BACK.

2%

&&

.SHORT TERM...(THROUGH TONIGHT)
ISSUED AT 311 AM CDT WED JUN 26 2013

FOCUS FOR THIS PERIOD WILL BE TSRA/SVR CHANCES.

POPS FOR TODAY AND SVR THREAT WILL LARGELY BE DETERMINED BY WHAT
ONGOING TSRA DOES THRU SUNRISE. CURRENT THINKING IS THAT CLUSTER OF
TSRA OVER N CENTRAL MO WILL BEGIN TO BOW OVER ERN MO INTO W CENTRAL
AND SW IL THIS MORNING AND CONTINUE TO MOVE ESE ALONG RESIDUAL
OUTFLOW. LATER THIS MORNING...SFC LOW CURRENTLY OVER FAR NWRN MO
WILL MOVE EWD AND TRAVEL SEWD IN CENTRAL IL LATER TODAY. WITH THE
CWA REMAINING IN THE WARM SECTOR TODAY...WUD EXPECT ANOTHER ROUND OF
TSRA DURING THE LATE MORNING OR AFTERNOON HOURS AS THE SFC LOW MOVES
THRU THE REGION. AS FOR IF THE SECOND ROUND WILL BE SVR...IF IT
DEVELOPS...IS STILL UNCERTAIN. BEST CHANCES FOR TSRA WILL BE
ALONG/NEAR WHATEVER OUTFLOW BOUNDARY THE ONGOING CONVECTION LEAVES
BEHIND. ATTM...IS DIFFICULT TO TELL WHERE EXACTLY THAT WILL BE.

REGARDLESS...BELIEVE THE UPPER TROF WILL BE MOVING INTO THE OHIO
VALLEY BY 00Z THIS EVENING AND SHUD LIMIT ANY TSRA OVER THE CWA.
BOTTOM LINE FOR POPS TODAY...STAY TUNED FOR FURTHER UPDATES.

AS FOR TEMPS...HAVE BEEN FORECASTING TEMPS TOO WARM BY A COUPLE OF
DEGREES FOR THE PAST COUPLE OF DAYS AND HAVE FINALLY GIVEN IN TO THE
MOS GUIDANCE AND COOLED TEMPS A BIT FOR TODAY. TRENDED COOLER ACROSS
THE ERN COUNTIES WHERE CLOUD COVER SHUD LINGER LONGER TODAY.

TILLY

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 401 AM CDT WED JUN 26 2013

MDLS SUGGEST TSRA DEVELOPING OVER ERN NEB DURING THE DAY THURS
WITH A S/W EMBEDDED WITHIN NW FLOW. THIS S/W MAY GENERATE TSRA AS
FAR E AS NRN PORTIONS OF THE CWA BY LATE THURS AFTERNOON. THIS
ACTIVITY SHUD CONTINUE INTO THURS NIGHT AS THE SYSTEM DROPS SSEWD.
SOME UNCERTAINTY REMAINS WITH THIS SYSTEM AND HOW FAR E TSRA WILL
DEVELOP AND HAVE THEREFORE KEPT POPS SOMEWHAT LOW ATTM.

NOT MANY CHANGES TO TEMPS FROM THE PREV FORECAST...BUT TEMPS SHUD
SLOWLY COOL INTO THE WEEKEND.

FOR THE EXTD...MDLS CONTINUE TO DISAGREE WITH DEVELOPMENT OF UPPER
LOW THIS WEEKEND AND INTO NEXT WEEK. OVERALL...HAVE KEPT TEMPS
TRENDING COOLER AND KEPT POPS LOW EXCEPT WHERE MDLS ARE IN
GENERALLY GOOD AGREEMENT.

TILLY

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 102 PM CDT WED JUN 26 2013

AN OUTFLOW BNDRY EXTENDING FROM A CONVECTIVE CLUSTER ALONG THE
IL/IN BORDER TO JUST NORTH OF THE STL METRO AREA WILL BE THE
FOCUS FOR ADDNTL SHRA/TSTM DVLPMNT THIS AFTN. CURRENT THINKING IS
THAT MOST OF THE ACTIVITY SHOULD STAY EAST OF THE METRO AREA
TERMINALS. OTHERWISE...EXPECT MORNING STRATUS TO LIFT AND BREAK UP
WITH SKIES BECOMING CLEAR THIS EVENING. WINDS WILL REMAIN WESTERLY
THRU THE PERIOD. ANOTHER CLUSTER OF CONVECTION MAY DVLP TONIGHT
ACROSS ERN NEB AND WRN IA AND DROP SE WHICH MAY CAUSE AN INCREASE
IN MID/HIGH LEVEL CLOUDINESS FOR KCOU AND POSSIBLE
KUIN...DEPENDING HOW FAR EAST IT FORMS...TOWARDS THE END OF THE PERIOD.

SPECIFICS FOR KSTL...

DVLPNG SHRA/TSTMS ALONG AN OUTFLOW BNDRY TO THE EAST OF THE
TERMINAL SHOULD REMAIN EAST THIS AFTN. OTHERWISE A VFR FCST WITH
SKIES CLEARING OVERNIGHT AND WRLY WINDS AOB 10 KTS.

2%

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 26, 7:18 AM CDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
718 AM CDT WED JUN 26 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
718 AM CDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON IN AN ARC FROM NORTHEAST
MISSOURI INTO SOUTHWEST ILLINOIS. THESE STORMS MAY LAST A COUPLE OF
HOURS INTO THIS EVENING BEFORE DISSIPATING. THE GREATEST THREAT WILL
BE HAIL AND GUSTY WINDS.

HEAT INDEX VALUES WILL BE AROUND 100 DEGREES THIS AFTERNOON ACROSS
PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS ALSO A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND
FRIDAY...AND AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

TILLY

In the hours before

Local storm report, Jun 26, 10:50 AM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1050 AM CDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     HEAVY RAIN       7 ESE CLARENCE          39.70N  92.14W
06/26/2013  M5.50 INCH       SHELBY             MO   PUBLIC

            OVERNIGHT TOTAL FROM LENTNER...RELAYED VIA WGEM

&&

MILLER
Special weather statement, Jun 26, 3:12 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
312 PM CDT WED JUN 26 2013

ILZ069-070-262100-
CLINTON IL-MARION IL-
312 PM CDT WED JUN 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLINTON AND SOUTHERN
MARION COUNTIES UNTIL 400 PM CDT...

AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SANDOVAL...OR 6 MILES NORTH OF CENTRALIA...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SALEM...
  ODIN...
  OMEGA...
  HELM...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:50 AM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Madison40 min
Jun 26, 4:23 PM CDTSevere Thunderstorm WarningLSXMadison, Monroe, Saint Clair37 min
Jun 26, 4:48 PM CDTSevere Thunderstorm WarningLSXMadison, Monroe, Saint Clair42 min
Jun 26, 5:07 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph38 min
Jun 26, 6:28 PM CDTSevere Thunderstorm WarningLSXRandolph32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.